For the past 7 weeks, I have been gradually weaning myself off of my anti-depressant, Celexa. My goal was to stay on Celexa until I was finished with school to help maintain my focus while battling the loss of my husband and other stressors that have become a part of my life (mother & father’s cancer diagnosis and other big events). When I graduated in December, I contemplated whether this was the right decision. Right or not, I decided that I could attempt to come off of it to see if it was possible for me to function without the help of medication.
Last Tuesday, I took my last pill. Since Thursday, I have been experiencing severe lightheadedness. It first started with just dizzy spills, but now has progressed to what feels like heart-palpitations causing my dizziness. On Friday, I went to the doctor. He wasn’t my regular doctor, and to note, he was the doctor who first saw Kevin when he had a sore throat. I no longer have a very high opinion of the doctor. He tended to be an overkill on diagnosing things when I had him as a teenager, but when he had Kevin, it seemed he didn’t push for everything, even when Kevin called him from Canada in tears describing his pain. My doctor wasn’t in. I left the office with a clean EKG, high blood pressure (an unfortunate first for me) and orders for blood work and a heart halter monitor to wear today. Along with a prescription to go back on the anti-depressants, at least half dose.
I am now on day five of these “palpitations” (we’ll call them) and I am miserable, tired, exhausted, moody. I can only hope these are just severe symptoms of withdrawal. I will meet with regular doctor on Wednesday morning to go over the results of the halter monitor, and at that time, I’ll discuss with her if I should go back on the anti-depressants. I am against going back on them. While emotionally I know I am not the most stable person right now, I want to fight through it and deal with it. I don’t want to not feel something. Maybe it’s some type of self destruction thing, but I want to work through all of this. I want her to back my decision on this. But most off, if the withdrawal from the medication is what’s causing this, I don’t want to have to go through this a second time when I come off of a new prescription. If this is what happens, I do not want to sign up for round two.
I am pretty miserable right now, weak of spirit and of mind. Pray for me please.
Lots of prayers coming your way. Please remember that you have so much family who wants to support you however you feel you ned it. Let us know if we can do anything for you.
Did you taper off the Celexa, or did you just stop? There are no systematic studies of dependency on Celexa, but you aren’t the only one to experience problems when the drug starts flushing out of your system.
The half-life of Celexa is 35 hours, which means it takes 6-8 days before it’s out of your system. If you can hang in there for a little bit longer, you may already be over the worst of it.
There seem to be a lot of doctors that pay less and less attention to patients, the longer they know them, thinking that they’ve figured out any problems. They fail to realize that problems change.
Blondie recently switched doctors because the old one was increasingly unsatisfactory. She’s getting to the bottom of vascular dementia and abnormal pap smear that the old doctor was simply ignoring. The new doc is all the way out in Wrightsville, but well worth the drive. If you decide to switch, email me or DM me for the doctor’s name.
I didn’t put specifics down, but as I stated in the first paragraph it was VERY gradually. 5mg decrease every two weeks. I hope you are getting answers with your wife!
I also tried not too long ago to wean off of anti-depressants (Zoloft in my case), and did not succeed. I told my Doctor I wanted to try to eliminate them simply because I do not wish to be dependent on a pill for the rest of my life. We tried cutting back to every-other-day doses rather than every day, and the difference was remarkably strong, and not at all positive. I’m not ready yet.
I know the day will come for me, and for you too. But please – and this goes for anyone reading this who may take any sort of anti-depressant – never try to wean off such drugs without a doctor’s guidance. You’re playing around with the chemical balance of your brain. If you aren’t comfortable with your current doctor, go find one you ARE comfortable with (I’ll also offer to share my doc’s name with you should you wish – he and his group are excellent and knowledgeable).
Hang in there, Brenda – know you have much support among friends!
I started using my company’s vitamins and was able to cut my 150mg dosage of Effexor in half without side-effects. I think the vitamins helped me with the strength because I actually wanted to come off them immediately (cold-turkey) after only 4 weeks of taking them. Of course I was advised against this by 4 independant pharmacists, so I didn’t do the cold turkey thing.
I continue to take my vitamins religiously so I don’t fall back and I’m on 75mg (much better, but not good enough). If I forget my anti-depressant completely, I get light-headed and get little pinging sensations at the base of my skull.
I fought going on anti-depressants after Geoff died because I felt I was strong enough to handle the loss, but I got sucked in by my doctor and trauma therapist after a year passed.
To me, it’s not depression as much as it is sadness, so I feel if I can just change my mind when I feel a sad moment coming on it usually works. Awareness is key, and catching yourself in the moment is difficult if you are not aware of yourself, or your feelings.
As far as the high blood pressure goes, I may be able to help you with that… I’ll send you an email.
Stay tough kiddo… always here for you… Laura
I was on Zoloft and just recently went through the weaning off process. I was fortunate to not experience any withdrawal symptoms. While on Zoloft I also had Xanax for those really bad moments…i.e. panic attacks. During my weaning period I took more Xanax than before and I wonder if this played a part in it being fairly easy for me…a sort of crutch so to speak. I now just take the Xanax on those really bad days or nights and even those keep getting further and further apart. Hang in there Brenda, you will get through this!
Thanks for Sharing Sandy! I am finding that each day, my symptoms are not as intense. I can’t tell if I’m getting used to it, or if it’s actually going away. I am going to assume this is all related to withdrawal. Mentally, I am feeling much better with coping. I hope this is the end of it, as I don’t have plans to go back on! I do NOT want to go through this again.